Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS El Paso, TX

August 4, 2011Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 4, 2011, 6:40 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 6:40 PM MDT (00:40 UTC)
Expired
Aug 4, 2011, 7:30 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3697 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS54 KEPZ 050040
SVREPZ
NMC035-050130-
/O.NEW.KEPZ.SV.W.0044.110805T0040Z-110805T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
640 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 730 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES NORTHEAST OF
  OROGRANDE...MOVING NORTH AT 5 MPH. PENNY SIZE HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3261 10610 3269 10580 3240 10574 3235 10599
TIME...MOT...LOC 0040Z 177DEG 4KT 3252 10591

$$
1 follow-up statement
881 
WWUS54 KEPZ 050107
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MDT THU AUG 4 2011

NMC035-050130-
/O.CON.KEPZ.SV.W.0044.000000T0000Z-110805T0130Z/
OTERO NM-
707 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 730 PM MDT...

AT 700 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 16 MILES NORTHEAST OF OROGRANDE...
MOVING NORTH AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3261 10610 3269 10580 3240 10574 3235 10599
TIME...MOT...LOC 0107Z 177DEG 4KT 3258 10595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:05 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT THU AUG 4 2011

.SYNOPSIS...
HOT TEMPERATURES WITH A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH MOST OF THE FORECAST PERIOD. HIGH PRESSURE ALOFT OVER NEW
MEXICO WILL SUPPRESS SOME THUNDERSTORM ACTIVITIES BUT ISOLATED
THUNDERSTORMS WILL LIKELY DEVELOP EACH DAY THROUGH THIS WEEKEND AND
INTO MUCH OF NEXT WEEK. TEMPERATURES WILL ALSO CONTINUE WELL ABOVE
NORMAL...WITH LOWLAND HIGHS INTO THE TRIPLE DIGITS.

&&

.DISCUSSION...
UPPER HIGH CENTERED OVER THE LOWER MISSISSIPPI VALLEY CONTINUES TO
DOMINATE THE WEATHER PATTERN...THOUGH HARDLY DEPRIVING THE AREA OF
WEATHER. THIS HIGH CONTINUES TO PROVIDE WEAK CAPPING WHICH
OROGRAPHIC LIFT EASILY PUNCHES THROUGH. ONCE AGAIN...OUR MOUNTAIN
ZONES BEGIN WITH LATE MORNING CONVECTION. WV IMAGERY SHOWING SMALL
TROUGH MOVING WEST ACROSS THE BIG BEND AND STARTING TO DEVELOP A FEW
THUNDERSTORMS IN WEST TEXAS. NAM PICKS OUT THE FEATURE NICELY...
THOUGH NOT MOVING INTO THE CWA UNTIL FRIDAY.  KEPT LOWLAND POPS IN
ISOLATED CATEGORY BOTH TONIGHT AND FRIDAY BUT WILL HAVE TO WATCH
THIS TROUGH AS IT MAY PRODUCE HEAVIER COVERAGE IN THE EAST. AS IN
THE PREVIOUS FEW DAYS...A FEW STORMS MAY APPROACH SEVERE...AS PROG
SOUNDINGS SHOWING DECENT DOWNDRAFT ENERGY WITH WIND GUST POTENTIAL
TO 50+ MPH.

FOR THE WEEKEND...UPPER HIGH CENTER GRADUALLY SHIFTING TO THE
WEST...AND GFS SHOWS IT CENTERED OVER WESTERN NEW MEXICO/EASTERN
ARIZONA BY SUNDAY. GFS SHOWING ONLY VERY SLIGHT WARMING ALOFT BUT
DOES DECREASE MID/UPPER LEVEL MOISTURE. PROG SOUNDINGS SHOWING
PRETTY GOOD CAP AROUND 500 MB DEVELOPING BY SUNDAY AND MONDAY...BUT
FOR NOW STILL KEPT THE SLIGHTEST OF POPS IN THE FORECAST. HIGH
TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL...WITH LOWLAND HIGHS
INTO THE TRIPLE DIGITS.

BEYOND THE WEEKEND...LITTLE TO NO CHANGE AS HIGH REMAINS CENTERED
OVER ARIZONA...THOUGH GFS DOES SHOW SOME PACIFIC MOISTURE RIDING
OVER THE HIGH AND DOWN INTO NEW MEXICO TOWARDS THE END OF THE WEEK.

&&

.AVIATION...VALID 05/00Z-06/00Z.
MAINLY VFR CONDITIONS THROUGH THE PERIOD. WIDESPREAD 3-5SM TSRA
BKN030-040 OVER THE HIGHER TERRAIN WILL DRIFT INTO THE LOWLANDS AND
BECOME ISOLATED TOWARDS THE EVENING HOURS.  BASED ON TRENDS... KELP
STANDS A FAIR CHANCE TO SEE AT LEAST VCTS THIS EVENING.  STILL
EXPECT LITTLE CHANGE IN OVERALL PATTERN BY TOMORROW AND THUS EXPECT
SIMILAR CONDITIONS THROUGH FRIDAY AFTERNOON.

&&

.FIRE DISCUSSION...
THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE HIGHER TERRAIN THIS
AFTERNOON...AND WILL SLOWLY SPREAD INTO THE LOWLANDS THIS EVENING
WHILE MAINTAINING ISOLATED TO WIDELY SCATTERED COVERAGE.  A WEAK
RIDGE AXIS WILL REMAIN IN PLACE OVER THE WEEKEND...AND WITH NO
MAJOR DISTURBANCES OR MOISTURE SURGES ON THE HORIZON...EXPECT
SIMILAR CONDITIONS FRIDAY AND SATURDAY.  NEXT WEEK LOOKS RATHER
DRY AS THE SUBTROPICAL RIDGE REPOSITIONS ITSELF AND BUILDS OVER
THE DESERT SOUTHWEST...KEEPING THE DEEPER MONSOONAL MOISTURE
SOUTH OF THE BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77 101  78 102  78 /  20  10  20  10  20
SIERRA BLANCA TX        74  98  73  98  73 /  20  10  20  10  20
LAS CRUCES              74 100  75 101  75 /  20  10  20  10  20
ALAMOGORDO              73  98  72  98  72 /  30  10  20  10  20
CLOUDCROFT              52  74  52  75  52 /  30  30  20  30  20
TRUTH OR CONSEQUENCES   73  99  72  99  72 /  30  10  20  10  20
SILVER CITY             63  90  63  91  63 /  30  20  20  20  20
DEMING                  73 100  73 100  73 /  20  10  20  10  20
LORDSBURG               72 100  72 100  72 /  20  10  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/HARDIMAN
Hazardous weather outlook, Aug 4, 11:10 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT THU AUG 4 2011

NMZ022>025-030>032-TXZ055-056-051715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON OVER MOUNTAINS AND TO THE REST
OF THE AREA THIS EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS TO
50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATTERN TO CONTINUE THROUGH MOST OF THIS PERIOD WITH ISOLATED
AFTERNOON MOUNTAIN THUNDERSTORMS AND ISOLATED EVENING THUNDERSTORMS
ELSEWHERE. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH LOWLAND
HIGH TEMPERATURES AT OR ABOVE 100 DEGREES MOST OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 4, 3:52 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
352 PM MDT THU AUG 4 2011

TXZ056-042215-
HUDSPETH TX-
352 PM MDT THU AUG 4 2011

...STRONG THUNDERSTORMS THREATENING WESTERN HUDSPETH COUNTY THROUGH
415 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FORT HANCOCK  THIS STORM
WAS MOVING NORTHWEST AT 5-10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  FORT HANCOCK...
  MCNARY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 4, 4:02 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT THU AUG 4 2011

NMZ032-042230-
SOUTHERN DESERT NM-
402 PM MDT THU AUG 4 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
430 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAS CRUCES  THIS STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  ORGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 4, 5:33 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
533 PM MDT THU AUG 4 2011

NMZ032-050015-
SOUTHERN DESERT NM-
533 PM MDT THU AUG 4 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
615 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LAS CRUCES THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TALAVERA...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Special weather statement, Aug 4, 5:37 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
537 PM MDT THU AUG 4 2011

TXZ056-050015-
HUDSPETH TX-
537 PM MDT THU AUG 4 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL HUDSPETH COUNTY THROUGH
615 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA BLANCA  THIS STORM
WAS MOVING NORTHWEST AT 5-10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  INTERSTATE 10 EAST OF SIERRA BLANCA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Local storm report, Aug 4, 6:15 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       TALAVERA                32.29N 106.67W
08/04/2011  E1.00 INCH       DONA ANA           NM   NEWSPAPER

            LC SUN NEWS PASSED ALONG A REPORT OF AN INCH IN A HALF
            HOUR IN TALAVERA.

&&

EVENT NUMBER EPZ1100342

FAUSETT
Special weather statement, Aug 4, 6:21 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
621 PM MDT THU AUG 4 2011

NMZ024-025-050100-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
621 PM MDT THU AUG 4 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 700
PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF TIMBERON...MOVING NORTHWEST
AT 5-10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:36 PM MDTAreal Flood AdvisoryEPZDoña Ana54 min
Aug 4, 7:34 PM MDTAreal Flood AdvisoryEPZDoña Ana56 min
Aug 5, 1:15 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 5, 3:16 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra119 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.